Alert archive / Tennessee / Tornado Warnings in 2009
Tornado Warning 40, NWS Morristown, TN
NWS Morristown, TN issued this tornado warning at Oct 9, 2009, 7:51 PM EDT for McMinn County, Monroe County, Tennessee. It was in force for 54 min. 8 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 9, 2009, 7:51 PM EDT (23:51 UTC)
- Expired
- Oct 9, 2009, 8:45 PM EDT
- In force
- 54 min
- Issued by
- NWS Morristown, TN
- Area
- Storm-based polygon
Counties McMinn County, TN, Monroe County, TN
The radar
The Knoxville radar (KMRX), 137 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 9, 7:55 PM EDT | FUNNEL CLOUD | 2 Ene Charleston, TN | POSSIBLE FUNNEL CLOUD SIGHTED MOVING FROM NEAR CHARLESTON EAST NORTHEAST TOWARDS ETOWAH. REPORTED BY DISPATCH. |
| Oct 9, 8:05 PM EDT | FUNNEL CLOUD | Riceville, TN | POSSIBLE FUNNEL CLOUD SIGHTING OVER COUNTY ROAD 550 NEAR RICEVILLE. REPORTED BY DISPATCH. |
| Oct 9, 8:10 PM EDT | TSTM WND DMG | Riceville, TN | SEVERAL TREES AND POWERLINES DOWN IN RICEVILLE. REPORTED BY SPOTTER. |
| Oct 9, 8:10 PM EDT | TSTM WND GST 58 | Riceville, TN | 58 MPH GUST MEASURED IN RICEVILLE. REPORTED BY SPOTTER. |
| Oct 9, 8:15 PM EDT | FUNNEL CLOUD | Etowah, TN | POSSIBLE FUNNEL CLOUD SIGHTING OVER HIGHWAY 30 NEAR ETOWAH. REPORTED BY DISPATCH. |
| Oct 9, 8:25 PM EDT | FUNNEL CLOUD | Englewood, TN | POSSIBLE FUNNEL CLOUD SIGHTING OVER HIGHWAY 39 NEAR ENGLEWOOD. REPORTED BY DISPATCH. |
| Oct 9, 8:25 PM EDT | TORNADO 0 | 2 E Englewood, TN | CONFIRMED EFO TORNADO. PATH LENGTH WAS TWO TENTHS OF A MILE AND PATH WIDTH WAS AT 30 YARDS. MAXIMUM WIND SPEED WAS AT 80 MPH. |
| Oct 9, 8:30 PM EDT | TSTM WND DMG | 2 Nnw Tellico Plains, TN | A FEW TREES AND POWERLINES DOWN ON CAGLE ROAD. REPOARTED BY DISPATCH. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this tornado warning; the first came 34 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 9, 4:27 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 11.9 hours before the alert went out and 204 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1183 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 667 m above ground
- 0-6 km bulk shear
- 55 kt
- 0-1 km storm-relative helicity
- 270 m²/s²
- 0-3 km storm-relative helicity
- 259 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 8.5
The text
As transmitted, in the capitals the NWS used until 2016.
000
WFUS54 KMRX 092351
TORMRX
TNC107-123-100045-
/O.NEW.KMRX.TO.W.0040.091009T2351Z-091010T0045Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
751 PM EDT FRI OCT 9 2009
THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A
* TORNADO WARNING FOR...
MCMINN COUNTY IN EAST TENNESSEE...
MONROE COUNTY IN EAST TENNESSEE...
* UNTIL 845 PM EDT
* AT 749 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
CHARLESTON...OR 12 MILES NORTHEAST OF CLEVELAND. DOPPLER RADAR
SHOWED THIS TORNADO MOVING EAST AT 30 MPH.
* THIS TORNADIC STORM WILL BE NEAR...
ETOWAH AND ATHENS AROUND 810 PM EDT.
MADISONVILLE AROUND 835 PM EDT.
OTHER LOCATIONS AFFECTED BY THIS TORNADIC THUNDERSTORM INCLUDE
RICEVILLE...DENTVILLE...ENGLEWOOD...MOUNT VERNON...TELLICO PLAINS AND
TARIFFVILLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
IF IN MOBILE HOMES OR VEHICLES...EVACUATE THEM AND GET INSIDE A
STURDY SHELTER. IF NO SHELTER IS AVAILABLE...LIE FLAT IN THE NEAREST
DITCH OR OTHER LOW SPOT AND COVER YOUR HEAD WITH YOUR HANDS.
&&
LAT...LON 3525 8473 3527 8475 3528 8472 3533 8482
3543 8481 3551 8474 3563 8425 3562 8419
3558 8411 3530 8406 3526 8443 3529 8449
3527 8452 3527 8466 3525 8469
TIME...MOT...LOC 2351Z 252DEG 28KT 3533 8474
$$
DH1 follow-up statement
000
WWUS54 KMRX 100020
SVSMRX
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
820 PM EDT FRI OCT 9 2009
TNC107-123-100045-
/O.CON.KMRX.TO.W.0040.000000T0000Z-091010T0045Z/
MCMINN TN-MONROE TN-
820 PM EDT FRI OCT 9 2009
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 PM EDT FOR MONROE
AND MCMINN COUNTIES...
AT 815 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO. THIS
STORM WAS LOCATED NEAR MOUNT VERNON...OR 9 MILES SOUTH OF
MADISONVILLE...MOVING EAST AT 45 MPH.
LOCATIONS IN THE WARNING INCLUDE...
VONORE...TARIFFVILLE...CITICO AND CITICO BEACH.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING
FOR SOUTHWEST NORTH CAROLINA AND EASTERN TENNESSEE AND SOUTHWEST
VIRGINIA.
&&
LAT...LON 3529 8449 3531 8459 3556 8455 3563 8425
3561 8422 3562 8418 3560 8417 3557 8411
3530 8406 3526 8443
TIME...MOT...LOC 0019Z 256DEG 38KT 3540 8430
$$What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before this tornado warning went out at Oct 9, 7:20 PM EDT, 31 minutes earlier.
Area forecast discussion, Oct 9, 7:20 PM EDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
720 PM EDT FRI OCT 9 2009
.AVIATION...BIGGEST ISSUS NOW IS POTENT COLD FRONT LYING
SOUTHEAST-NORTHWEST IN TENNESSEE VALLEY. WINDS ALONG CUMBERLAND
PLATEAU HAVE SHIFTED TO NORTHWEST. WINDS OUT AHEAD STILL
SOUTHWESTISH AND GUSTY. LINE OF STRONG TO SEVERE THUNDERSTORMS
APPEAR ALONG THE FRONT AND ARE PRODUCING HIGHLY VARIABLE GUSTY WINDS
WITH FREQUENT LIGHTNING AND HEAVY RAIN.
EXPECT THIS FRONT TO MOVE SLOWLY THROUGH THE AREA AND WINDS CHANGE
DIRECTION GRADUALLY OVER NIGHT. HAVE PUT TEMPO TSTMS WITH GUSTY
WINDS IN ALL TAFS AND LOWERED VISBY/CIGS TO MVFR. CONFIDENCE
MODERATE TO LOW ABOUT THOSE AND MAY NEED TO AMEND DOWN, DEPENDING ON
SITUATION.
TORNADO WATCH IN EFFECT AT ALL SITES. POTENTIAL EXISTS FOR A TORNADO
WITH ANY THUNDERSTORM THROUGH ABOUT 10 PM EDT.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
ZONES: CHEROKEE...CLAY.
TN...WIND ADVISORY UNTIL MIDNIGHT EDT /11 PM CDT/ TONIGHT FOR THE
FOLLOWING ZONES: BLEDSOE...BLOUNT SMOKY MOUNTAINS...
CAMPBELL...CLAIBORNE...COCKE SMOKY MOUNTAINS...EAST POLK...
JOHNSON...MARION...MORGAN...SCOTT TN...SEQUATCHIE...SEVIER
SMOKY MOUNTAINS...SOUTHEAST CARTER...SOUTHEAST GREENE...
SOUTHEAST MONROE...UNICOI.
VA...WIND ADVISORY UNTIL MIDNIGHT EDT TONIGHT FOR THE FOLLOWING
ZONES: LEE...RUSSELL...WASHINGTON...WISE.
&&
BBHazardous weather outlook, Oct 9, 5:00 AM EDT, 14 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE MORRISTOWN TN 500 AM EDT FRI OCT 9 2009 NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002- 005-006-008-101000- CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS- SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN- NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE- SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER- SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT- BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS- SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE- SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE- WISE-SCOTT-RUSSELL-WASHINGTON- 500 AM EDT (400 AM CDT) FRI OCT 9 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST TENNESSEE...SOUTHWEST VIRGINIA AND EXTREME SOUTHWEST NORTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL MOVE ACROSS THE TENNESSEE RIVER VALLEY THIS AFTERNOON AND EVENING...BRINGING NUMEROUS SHOWERS AND THUNDERSTORMS. STRONG SOUTHERLY WINDS WILL DEVELOP AHEAD OF THIS FRONT...WITH A WIND ADVISORY IN EFFECT THROUGH THIS EVENING FOR THE HIGHER ELEVATIONS. BECAUSE OF THIS STRONG WIND FLOW...SOME STORMS COULD BECOME SEVERE THIS AFTERNOON AND EVENING PRODUCING DAMAGING WINDS AND LOCALLY HEAVY RAINFALL. IN ADDITION...AN ISOLATED TORNADO OR TWO WILL ALSO BE POSSIBLE. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS AFTERNOON AND EVENING. DMG
In the hours before
Local storm report, Oct 9, 4:39 PM EDT, 3 hours 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
439 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND DMG CLEVELAND 35.18N 84.87W
10/09/2009 BRADLEY TN LAW ENFORCEMENT
TWO TREES DOWN IN CLEVELAND. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Oct 9, 5:26 PM EDT, 2 hours 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
526 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG SWEETWATER 35.60N 84.47W
10/09/2009 MONROE TN LAW ENFORCEMENT
SEVERAL TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
&&
FERRELLSpecial weather statement, Oct 9, 5:42 PM EDT, 2 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE MORRISTOWN TN 542 PM EDT FRI OCT 9 2009 TNZ035-036-067-068-081>084-087-092245- ANDERSON-BLEDSOE-LOUDON-MEIGS-MORGAN-RHEA-ROANE-SEQUATCHIE-SOUTHEAST MONROE- 542 PM EDT FRI OCT 9 2009 ...STRONG THUNDERSTORMS WILL BE AFFECTING ANDERSON...BLEDSOE... LOUDON...MEIGS...MONROE...MORGAN...RHEA...ROANE AND SEQUATCHIE COUNTIES... AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHWEST OF CROSSVILLE TO 6 MILES NORTHWEST OF DUNLAP...MOVING EAST AT 35 MPH. PEA SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THESE STORMS. IN ADDITION TO SMALL HAIL AND GUSTY WINDS...FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES PRIMARY KILLERS ASSOCIATED WITH THUNDERSTORMS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. A TORNADO WATCH REMAINS IN EFFECT UNTIL 1000 PM EDT FRIDAY EVENING/900 PM CDT FRIDAY EVENING/ FOR SOUTHWEST NORTH CAROLINA AND CENTRAL TENNESSEE AND SOUTHWEST VIRGINIA. DH
Local storm report, Oct 9, 6:48 PM EDT, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
648 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM TSTM WND DMG 3 NNW JASPER 35.10N 85.65W
10/09/2009 MARION TN LAW ENFORCEMENT
ONE TREE DOWN ON SAWMILL CREEK ROAD. REPORTED BY
DISPATCH.
&&
FERRELLLocal storm report, Oct 9, 6:57 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
657 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG PIKEVILLE 35.61N 85.20W
10/09/2009 BLEDSOE TN LAW ENFORCEMENT
NUMEROUS TREES DOWN COUNTYWIDE. REPORTED BY DISPATCH.
&&
FERRELLLocal storm report, Oct 9, 7:11 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT FRI OCT 09 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0637 PM TSTM WND DMG KINGSTON 35.87N 84.51W
10/09/2009 ROANE TN LAW ENFORCEMENT
ONE TREE DOWN ON ROSE CIRCLE IN KINGSTON. REPORTED BY
DISPATCH.
&&
FERRELLThe office that day
Everything else NWS Morristown, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 9, 3:57 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Polk | 63 min |
| Oct 9, 4:36 PM EDT | Severe Thunderstorm Warning | MRX | Scott | 44 min |
| Oct 9, 4:45 PM EDT | Severe Thunderstorm Warning | MRX | McMinn, Monroe, Polk | 60 min |
| Oct 9, 5:21 PM EDT | Severe Thunderstorm Warning | MRX | Blount, Monroe, Sevier | 19 min |
| Oct 9, 5:43 PM EDT | Severe Thunderstorm Warning | MRX | Morgan | 47 min |
| Oct 9, 5:58 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Hamilton, Meigs, Rhea, Sequatchie | 62 min |
| Oct 9, 6:04 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Scott | 56 min |
| Oct 9, 6:06 PM EDT | Severe Thunderstorm Warning | MRX | Marion | 54 min |
| Oct 9, 6:11 PM EDT | Severe Thunderstorm Warning | MRX | Morgan, Roane | 34 min |
| Oct 9, 6:39 PM EDT | Severe Thunderstorm Warning | MRX | Anderson, Knox | 51 min |
| Oct 9, 6:42 PM EDT | Areal Flood Advisory | MRX | Anderson, Blount, Campbell, Claiborne, Grainger, Hamblen and 11 more | 3 hr |
| Oct 9, 6:43 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, McMinn, Marion, Meigs, Rhea and 1 more | 62 min |
| Oct 9, 6:44 PM EDT | Tornado Warning | MRX | Roane | 46 min |
| Oct 9, 6:48 PM EDT | Tornado Warning | MRX | Bradley, Hamilton, Marion, Meigs, Sequatchie | 57 min |
| Oct 9, 6:51 PM EDT | Severe Thunderstorm Warning | MRX | Campbell, Claiborne, Union | 39 min |
| Oct 9, 6:58 PM EDT | Severe Thunderstorm Warning | MRX | Bledsoe, Loudon, McMinn, Meigs, Monroe, Rhea and 1 more | 62 min |
| Oct 9, 7:10 PM EDT | Tornado Warning | MRX | Loudon, McMinn, Meigs, Monroe, Rhea, Roane | 65 min |
| Oct 9, 7:11 PM EDT | Severe Thunderstorm Warning | MRX | Grainger, Union | 49 min |
| Oct 9, 7:17 PM EDT | Severe Thunderstorm Warning | MRX | Claiborne, Hancock | 43 min |
| Oct 9, 7:30 PM EDT | Areal Flood Advisory | MRX | Blount, Bradley, Hamilton, Loudon, McMinn, Meigs and 2 more | 3 hr |
| Oct 9, 7:31 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, Hamilton, Polk | 59 min |
| Oct 9, 7:41 PM EDT | Severe Thunderstorm Warning | MRX | Bradley, McMinn, Meigs, Monroe | 64 min |
| Oct 9, 7:46 PM EDT | Tornado Warning | MRX | Blount, Knox | 25 min |
Nearby
Tornado Warnings in Tennessee, 2009Every tornado warning in 2009Tornadoes in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.